Table of Contents Author Guidelines Submit a Manuscript
Journal of Osteoporosis
Volume 2011 (2011), Article ID 314970, 7 pages
http://dx.doi.org/10.4061/2011/314970
Research Article

Factors Associated with Persistence with Teriparatide Therapy: Results from the DANCE Observational Study

1Departments of Psychiatry and Behavioral Sciences, Sociology, and Psychology and Neuroscience, Duke University Medical Center, Durham, NC 27710, USA
2Washington University School of Medicine, St. Louis, MO 63110, USA
3Lilly Research Laboratories, Eli Lilly and Company, Indianapolis, IN 46285, USA

Received 4 April 2011; Accepted 23 June 2011

Academic Editor: David L. Kendler

Copyright © 2011 Deborah T. Gold et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Purpose. Determine patient-reported reasons for discontinuation with teriparatide. Methods. Patients taking teriparatide in a multicenter, prospective, and observational study were given three questionnaires: baseline, follow-up questionnaire 1 (QF1, 2 to 6 months), and follow-up questionnaire 2 (QF2, 12 months). Discontinuation reported at QF1 and QF2 was defined as “early” and “late,” respectively, and remaining patients were considered persistent. Cochran-Armitage trend test was used to identify factors associated with discontinuation. Results. Side effects, concern about improper use, injection difficulties, and several patient-perceived physician issues were associated with early discontinuation. Low patient-perceived importance of continuing treatment, side effects, difficulty paying, and low patient-perceived physician knowledge were associated with late discontinuation. The most common specific reasons selected for discontinuing treatment were “concerns about treatment outweighing the benefits” ( ) and “difficulty paying” ( ). Conclusions. Persistence with teriparatide is dependent on managing side effects, addressing financial challenges, proper training, and obtaining support from the healthcare provider.